ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Vincristine therapy: days "4-11" misunderstood as days 4 through 11

From the June 29, 2006 issue

We recently learned about a vincristine overdose that was caused, in part, by misinterpretation of the "hyper CVAD" regimen for a lymphoma patient. The regimen includes cyclophosphamide (sometimes given with mesna as a chemoprotectant), methotrexate, dexamethasone, doxorubicin, cytarabine, and vincristine. In this regimen, a 2 mg dose of vincristine is supposed to be given on days 4 and 11 of the first course of therapy. However, the order was actually written as "vincristine 2 mg IV daily x 8 on day 4-11." It's not clear why the order was written in this fashion. Unfortunately, vincristine 2 mg IV was scheduled on the medication administration record daily for 8 days in a row and dispensed daily by the pharmacy. The patient received a total of 16 mg but survived the overdose.

This is similar to another case we published in 1994 (Cohen MR. Hazard warning-vincristine overdose. Hosp Pharm 1994;29:53) in which the use of a dash mark in a cancer journal (Lopez et al. Small non-cleaved cell lymphoma in adults; superior results for stages I-III disease. J Clin Oncol 1990;8:615-22) contributed to an accidental overdose of vincristine. A protocol in the article called for "vincristine 1.4 mg/m2 days 1-8." This should have been "days 1 and 8" but pharmacists and nurses interpreted it as days 1 through 8. The patient received daily doses for 3 days until painful peripheral neuropathy developed. The error was later recognized upon closer review of the case.

A dash mark should never be used when communicating dosing schedules. Its meaning can easily be confused. Health professionals should also be aware of the potential for fatal vincristine overdoses. Most facilities limit doses to 1.4 mg/m2 per week and often set hard stops in their computer systems to prevent accidental doses beyond the safe maximum dose.

Another important measure is to ensure that all who prescribe, dispense, and administer chemotherapy are qualified to safely manage the use of these specialized high-alert medications. Such staff would be in the best position to recognize and prevent a potentially fatal overdose.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP